Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 8, 2009

July 8, 2009 · NWS OUN · 16 events in 10 counties and zones

Thunderstorms developed during the early morning hours ahead of an outflow boundary that was produced by thunderstorms in southwest Kansas. A pre-existing outflow boundary was already in place over northern Oklahoma, which aided in the development of precipitation through the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed during the early morning hours ahead of an outflow boundary that was produced by thunderstorms in southwest Kansas. A pre-existing outflow boundary was already in place over northern Oklahoma, which aided in the development of precipitation through the afternoon hours. The thunderstorms were mainly confined to the area along and east of Interstate 35, with marginally severe hail and very strong winds reported as the cluster of thunderstorms moved southeast. Wind damage was reported over southeast Oklahoma, with hail up to quarter-size reported farther north. Monetary damage estimates were unavailable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 5:30 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 5:30 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT WED JUL 8 2009

.AVIATION...
VFR CONDITIONS ARE EXPECTED. SOME SHOWERS/STORMS HAVE DEVELOPED
ACROSS SOUTHERN KANSAS AND EASTERN OKLAHOMA BUT ARE NOT CURRENTLY
EXPECTED TO AFFECT THE SITES.

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT WED JUL 8 2009/

DISCUSSION...
UPDATED TO CORRECT TIMING OF THE HEAT ADVISORY AND IN THE
DISCUSSION.

WARMER TEMPERATURES ARE EXPECTED TODAY BEFORE THE HEAT BECOMES
MORE WIDESPREAD TOMORROW. WILL START TO SEE TRIPLE DIGITS IN THE
WEST TODAY... AND THESE WILL BECOME MORE WIDESPREAD TOMORROW
THROUGH AT LEAST SATURDAY. BIG QUESTION WILL BE WHAT TO EXPECT AS
FAR AS DEWPOINTS AND THEREFORE HEAT INDICIES AS THERE IS QUITE A
RANGE BETWEEN MODEL DEWPOINT FIELDS AS WELL AS THE HIGHER NUMBERS
THAT MAV MOS PRODUCES. BUT THE ACTUAL GFS DEWPOINT FIELD FOR THIS
MORNING GENERALLY IS ABOUT 5 DEGREES TOO LOW. FOR THE GRIDS HAVE
SPLIT THE DIFFERENCE BETWEEN THE MAV MOS AND THE ACTUAL GFS
DEWPOINT GRID WHICH SEEMED TO PRODUCE REASONABLE VALUES. THIS
GIVES HEAT INDICIES OF AROUND 105 IN THE SOUTHWEST THIS
AFTERNOON... 105-112 ACROSS MUCH OF THE AREA TOMORROW... AND
ABOVE 105 IN SOME POCKETS FOR FRIDAY /WITH SOMEWHAT LOWER
DEWPOINTS EXPECTED/. WITH THIS... WILL GO AHEAD AND ISSUE A HEAT
ADVISORY EFFECTIVE FOR TODAY THOUGH FRIDAY IN OUR NORTH TEXAS
COUNTIES... ADJACENT SOUTHWEST OKLAHOMA RED RIVER COUNTIES AND
LAWTON. WILL BE WATCHING DEWPOINT TRENDS LATE THIS WEEK FOR
EXPANSION OR CANCELLATION OF THE HEAT ADVISORY.

WILL NOT HAVE MUCH PRECIP MENTIONED IN THE FORECAST /EXCEPT LOW
CHANCES FAR NORTH ON SUNDAY NIGHT/ ALTHOUGH THE CHANCE OF RAIN IS
NOT NIL THROUGH THE PACKAGE. ACCAS IS DEVELOPING THIS MORNING IN
EASTERN SECTIONS OF THE AREA... AND COLD FRONT MAY APPROACH THE
NORTHERN OKLAHOMA BORDER THIS WEEKEND AS UPPER RIDGE AXIS IS
PROGGED TO SLIDE WEST JUST ENOUGH TO ALLOW THE CHANCE OF SOME
NORTHWEST FLOW ALOFT OVER THE NORTHEAST SECTION OF THE CWA.

EARLY NEXT WEEK... MEDIUM RANGE MODELS SHOW UPPER FLOW DEVELOPING
MORE INTO A ZONAL PATTERN WITH MUCH LESS AMPLIFIED RIDGE. BUT GFS
AND ECMWF DIFFER ON HOW MUCH COOLER WE SHOULD EXPECT. ECMWF KEEPS
LOW LEVEL TEMPERATURES HOT WHILE GFS /AT LEAST 00Z RUN/ IS
SOMEWHAT COOLER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  96  74 101  76 /   0   0  10   0
HOBART OK        100  76 107  78 /   0   0   0   0
WICHITA FALLS TX 101  77 106  78 /   0   0   0   0
GAGE OK          100  71 105  74 /  10   0   0   0
PONCA CITY OK     95  75  99  79 /   0  10  10   0
DURANT OK         96  74  98  75 /   0   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT FRIDAY FOR
     OKZ033-036>038-044-045.

TX...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT FRIDAY FOR
     TXZ083>090.

&&

01/01/01
Hazardous weather outlook, Jul 8, 6:30 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CDT WED JUL 8 2009

OKZ004>048-050>052-TXZ083>090-081700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
730 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.

DISCUSSION...
SHOWERS AND THUNDERSTORMS THAT DEVELOPED THIS MORNING OVER KANSAS
HAVE MOVED SOUTHEAST AND WILL AFFECT PORTIONS OF NORTHERN OKLAHOMA
THIS MORNING. THERE IS SUFFICIENT INSTABILITY IN THE MID LEVELS OF
THE ATMOSPHERE TO SUPPORT ISOLATED STRONG THUNDERSTORMS THIS MORNING
WITH MARGINALLY SEVERE HAIL AND GUSTY WINDS POSSIBLE WITH THE
STRONGEST STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT INDEX VALUES BETWEEN 105 AND 110 THIS AFTERNOON COINCIDENT WITH
MINIMUM TEMPERATURES ABOVE 75 DEGREES THURSDAY MORNING WILL EXIST IN
SOUTHWEST OKLAHOMA AND ADJACENT AREAS OF NORTH TEXAS. A HEAT
ADVISORY IS EFFECTIVE FROM THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
HEAT INDEX VALUES BETWEEN 105 AND 110 COINCIDENT WITH MINIMUM
TEMPERATURES ABOVE 75 DEGREES WILL EXIST IN SOUTHWEST OKLAHOMA AND
ADJACENT AREAS OF NORTH TEXAS AT LEAST THROUGH FRIDAY. A HEAT
ADVISORY IS EFFECTIVE THROUGH THAT TIME.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Jul 8, 6:34 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
734 AM CDT WED JUL 8 2009

OKZ005-006-081315-
WOODS OK-ALFALFA OK-
734 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF CAPRON AT 734 AM
CDT...MOVING SOUTHEAST AT 25 MPH.  HEAVY RAIN... GUSTY WINDS... AND
SMALL HAIL WILL BE LIKELY WITH THIS STORM.

PEOPLE IN ALFALFA AND WOODS COUNTIES...INCLUDING THE CITY OF ALVA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jul 8, 6:44 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
744 AM CDT WED JUL 8 2009

OKZ011-012-018-081330-
KINGFISHER OK-GARFIELD OK-MAJOR OK-
744 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND
MAJOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF AMES AT 744 AM
CDT...MOVING SOUTHEAST AT 15 MPH. HEAVY RAIN... SMALL HAIL... AND
GUSTY WINDS WILL BE LIKELY WITH THIS STORM.

PEOPLE IN GARFIELD...KINGFISHER AND MAJOR COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jul 8, 7:04 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
804 AM CDT WED JUL 8 2009

OKZ032-081330-
HUGHES OK-
804 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF DUSTIN AT 804
AM CDT...MOVING SOUTHEAST AT 15 MPH. HEAVY RAIN... SMALL HAIL... AND
GUSTY WINDS WILL BE LIKELY WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Jul 8, 7:19 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
819 AM CDT WED JUL 8 2009

OKZ032-081345-
HUGHES OK-
819 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER DUSTIN AT 820 AM CDT...MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jul 8, 7:34 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
834 AM CDT WED JUL 8 2009

OKZ011-012-018-081400-
KINGFISHER OK-GARFIELD OK-MAJOR OK-
834 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND
MAJOR COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED NEAR LACEY AND NEAR BARR AT 832 AM
CDT...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARFIELD...KINGFISHER AND MAJOR COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Vance AFB radar (KVNX), 43 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Woods

When
July 8, 7:43 AM CST
Where
Woods County, 5 mi SE of Alva
Measured
0.88 in hail
Reported by
Public
Coordinates
36.749, -98.606

Hail, Hughes

When
July 8, 8:18 AM CST
Where
Hughes County, Lamar
Measured
0.88 in hail
Reported by
Public
Coordinates
35.100, -96.130

Hail, Logan

When
July 8, 10:35 AM CST
Where
Logan County, 1.97 mi S of Crescent
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.922, -97.595

The hail was reported on Highway 74.

Thunderstorm Wind, Oklahoma

When
July 8, 11:30 AM CST to 11:33 AM CST
Where
Oklahoma County, 2.77 mi NNW of The Village
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
SHAVE Project
Coordinates
35.605, -97.574

Tree limbs up to 2 inches in diameter were downed near Quail Creek Golf Course. Monetary damages were estimated.

Thunderstorm Wind, Pottawatomie

When
July 8, 12:30 PM CST
Where
Pottawatomie County, Tecumseh
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.260, -96.940

High winds downed power lines, utility poles and several trees. A sign from a local convenience store was blown down onto State Highway 9. Most of the town was without power for a short time. Monetary damage estimates were not available.

Hail, Pottawatomie

When
July 8, 12:55 PM CST
Where
Pottawatomie County, Wanette
Measured
1 in hail
Reported by
Post Office
Coordinates
34.960, -97.030

Thunderstorm Wind, Pontotoc

When
July 8, 1:10 PM CST to 1:15 PM CST
Where
Pontotoc County, Ada
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.770, -96.680

Numerous tree limbs were downed by the strong winds. Monetary damages were estimated.

Thunderstorm Wind, Pontotoc

When
July 8, 1:15 PM CST to 1:20 PM CST
Where
Pontotoc County, 2.24 mi W of Ada
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.773, -96.719

A roof was blown off of a storage shed. Monetary damages were estimated.

Hail, McClain

When
July 8, 1:20 PM CST to 1:25 PM CST
Where
McClain County, 1.64 mi E of Byars
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
34.870, -97.021

Hail, Garvin

When
July 8, 1:25 PM CST
Where
Garvin County, Stratford
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.800, -96.960

Thunderstorm Wind, Atoka

When
July 8, 2:20 PM CST to 2:25 PM CST
Where
Atoka County, Tushka
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.320, -96.170

Numerous trees and utility poles were blown down. Damage was also reported to several carports and patio covers. Monetary damage estimates were not available.

Thunderstorm Wind, Bryan

When
July 8, 2:30 PM CST to 2:35 PM CST
Where
Bryan County, 0.78 mi WNW of Caddo
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.135, -96.272

Trees were blown down north of Caddo on Highway 22. Monetary damages were estimated.

Thunderstorm Wind, Atoka

When
July 8, 2:35 PM CST to 2:40 PM CST
Where
Atoka County, 5 mi S of Atoka
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.308, -96.130

Several tree limbs were blown down. Monetary damages were estimated.

Thunderstorm Wind, Atoka

When
July 8, 2:40 PM CST to 2:45 PM CST
Where
Atoka County, 8 mi ESE of Caney
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
34.186, -96.081

Several tree limbs were downed, and shingles were blown off of several homes. Monetary damages were estimated.

Thunderstorm Wind, Atoka

When
July 8, 2:45 PM CST to 2:50 PM CST
Where
Atoka County, 8 mi ESE of Caney
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.186, -96.081

Several tree limbs were downed. Monetary damages were estimated.

Thunderstorm Wind, Bryan

When
July 8, 2:45 PM CST
Where
Bryan County, 2.07 mi N of Bokchito
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.050, -96.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170188, 170189, 170190, 170194, 170202, 170192, 170200, 170211, 170191, 170193, 170203, 170204, 170205, 170206, 170207, 170208.